Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 10, 2021Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 4:40 PM CDT for Lyon County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 4:40 PM CDT (21:40 UTC)
Expired
Aug 10, 2021, 5:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
55

County Lyon County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:12 PM CDTHAIL 0.88Emporia, KSRELAYED FROM KVOE RADIO. TIME ESTIMATED FROM RADAR.
Aug 10, 5:19 PM CDTHAIL 0.72 Ese Emporia, KSFROM KVOE RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS83 KTOP 102140
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue Aug 10 2021
 
KSZ054-102215-
Lyon-
440 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Lyon County
through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Emporia, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Emporia.

This includes the following highways...
 Interstate 35 between mile markers 128 and 134.
 Kansas Turnpike between mile markers 119 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3826 9628 3836 9635 3849 9619 3833 9601
TIME...MOT...LOC 2140Z 231DEG 12KT 3833 9626 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

Jones

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:16 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 10, 3:16 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
316 PM CDT Tue Aug 10 2021

.DISCUSSION...
Issued at 315 PM CDT Tue Aug 10 2021

Bottom line:
Hot and humid conditions remain in the forecast possibly
through Thursday over much of the area.  Some areas may struggle to
reach criteria that don't heat up as much due to clouds and rain but
this should remained confined to only a few areas so have maintained
the heat advisory area-wide.  Some risk for a severe storm remains
through the late afternoon and early evening with wind being the
primary threat and hail lesser of a threat.

A summer pattern remains in place across the area with the mean
Westerlies primarily to the north with major weather systems to the
north as well.  A very moist, high theta-e airmass is in place with
a subtle and shallow near H7 level shortwave working over western
Kansas (per 12Z RAOB sampling) this afternoon and quickly
translating east.  This feature has been dampening a bit through the
day, so again remains very subtle but could still help spark a storm
or two over north central into northeastern Kansas providing an area
of enhance shear and aiding in steeper lapse rates aloft.  A surface
front remains north of the area into southeastern Nebraska trailing
back into northwestern Kansas with only weak convergence noted.
Further south, an area of isolated showers and thunderstorms have
been maintained since this morning from central into portions of
east central Kansas for the most part.  This appears to be aided by
weak isentropic ascent generally along the 315-320K surface.  Again,
areas under this band of showers has been unable to reach heat
advisory criteria due to cloud coverage and cooling affects of
rainfall.  Areas south of this band have been able to reach 105
degrees heat index values with areas north currently sitting at 102
degree heat index values.

Storms later this afternoon and into the early evening could still
form generally north of I-70 and likely closer to the Hwy 36
corridor with afternoon insolation helping to destabilize the moist
airmass in place.  Thinking the prospects of too widespread of
coverage isn't great at this point and most short-term models have
suggested this may also be the case by hinting very little in the
way of convective development taking place.  Cant' rule out with the
subtle mid level wave passing overhead of a high PW, very unstable
airmass that a storm or two could form and become severe.  DCAPE
over the area is on the order of 1,600 J/kg with an inverted-V type
sounding as heating has been eroding but not yet reached the
convective temp of 98 degrees. Without a strong enough trigger
mechanism and if the convective temp can't be reached then storm
development may not even be able to take place.  So a fairly low
confidence situation to say the least.

There may be a window for a storm or two to develop again tomorrow
afternoon, but overall appears to be less confident than this
afternoon at this point with the boundary still off to the north and
slow to sag south as a broader upper level trough over the northern
tier of the CONUS tranlate east into the Great Lakes region and off
into the New England region.  Still maintaining the heat advisory
for tomorrow with better confidence for area-wide heat due to less
cloud coverage anticipated overall and lower chances for showers or
storms to impact any one given area.  Not confident enough to extend
the heat headlines for some northeastern Kansas counties into
Thursday at this point, but it may be needed if trends continue with
sufficiently high temperatures and dewpoints in place into that time
period.

The front may finally sag far enough south Friday into Saturday
morning to provide a focus for showers and storms with higher
overall rain chances.  Then a cooler and drier last part of the
weekend into early next week looks to be the trend with slightly
below normal temperatures into the middle 80s possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Aug 10 2021

Will have to watch into the afternoon for more widespread coverage
of showers and storms. For now, can't justify a long enough
duration of a storm to put more than VCTS in the forecast for the
next few hours. Chances for stronger storms exist into the mid to
late afternoon but given current areas of cloud coverage, these
may reside north of the terminals. Higher confidence in the
development of the LLJ tonight across the area from 03-13Z time
frame. Could be lower than FL15 but remaining at that level for
now.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Aug 10, 3:29 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Tue Aug 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Tue Aug 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

A severe storm can't be completely ruled out late this afternoon
into early evening mainly north of I-70 and along highway 36.
Damaging wind gusts and hail would be the main hazards.

Afternoon heat index values around 105 degrees continue across
much of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A heat advisory remains in effect through 8PM Wednesday as
afternoon heat indices up to 109 degrees are anticipated.

A late afternoon strong or severe storm can't be ruled out
especially over portions of northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 10, 4:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue Aug 10 2021

KSZ054-102215-
Lyon-
440 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Lyon County
through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Emporia, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia.

This includes the following highways...
 Interstate 35 between mile markers 128 and 134.
 Kansas Turnpike between mile markers 119 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9628 3836 9635 3849 9619 3833 9601
TIME...MOT...LOC 2140Z 231DEG 12KT 3833 9626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Jones

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 AM CDTSpecial Weather StatementTOPCloud32 min
Aug 10, 3:24 AM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 10, 3:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Aug 10, 4:01 AM CDTSpecial Weather StatementTOPCloud, Ottawa29 min
Aug 10, 4:26 AM CDTSpecial Weather StatementTOPClay, Dickinson34 min
Aug 10, 4:57 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley33 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Aug 10, 5:35 AM CDTSpecial Weather StatementTOPWabaunsee25 min
Aug 10, 6:12 AM CDTSpecial Weather StatementTOPShawnee33 min
Aug 10, 6:53 AM CDTSpecial Weather StatementTOPDouglas37 min
Aug 10, 7:43 AM CDTSpecial Weather StatementTOPFranklin32 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningTOPLyon49 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.